Heavy Rain, Latah
- When
- May 17, 3:00 PM PST to 4:00 PM PST
- Where
- Latah County, 2.15 mi E of Moscow
- Reported by
- State Official
- Coordinates
- 46.728, -116.955
Idaho Department of Environmental Quality rainfall gauge measured 0.43 in one hour.
A shortwave disturbance tracked across the Idaho Panhandle on May 17th. With a moist and unstable atmosphere, there was heavy rainfall and some thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A shortwave disturbance tracked across the Idaho Panhandle on May 17th. With a moist and unstable atmosphere, there was heavy rainfall and some thunderstorms. Some locations across the Panhandle received an estimated 0.5 - 0.75 over an hour period. In addition, there were some small hail producing storms. Flash flooding and flooding according in the central Idaho Panhandle. Heavy rainfall led to water and debris flowing over US-95, south of Moscow, Idaho. Minor ponding and flooding were observed in Moscow as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 12:26 PM PST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 126 PM PDT Sun May 17 2020 .SYNOPSIS... Today will be wet with widespread showers and thunderstorms. Some thunderstorms are expected to become strong, with the potential for isolated wind damage and hail over extreme eastern Washington and the Idaho Panhandle. The wet weather continues through next week, with the highest threat around for more moderate to heavy precipitation coming into eastern Washington and Idaho Wednesday. && .DISCUSSION... This evening and tonight: Scattered showers and thunderstorms will remain possible through this evening with the region remaining under diffluent flow on the northeastern periphery of a deep low along the OR Coast. The main threat for strong or severe storms will be through 7-8PM then we will be look for more generalized showers and embedded thunder through 1-2AM. Heavy rainfall, hail, and gusty winds will remain a concern with the stronger cells early this evening. With the loss of daytime heating, rain showers overnight will become increasingly lighter and additional rainfall amounts after this evening's storms will be around a tenth of an inch or less. Monday: The upper low off the OR Coast will undergo some stretching and wobble into N CA. A second piece of energy looks to pinch off over OR and continue to sling weak slugs of energy into Ern WA and N ID. This will continue to bring widely scattered showers and thunderstorms Monday. Storms moving to the north and northwest across Central WA will bring a threat for heavy rainfall and will need to be monitored closely as they interact with burn scars. These storms will form in an environment characterized by CAPES of 300-600 J/kg and shear of 25 kts or less. Storms over southeastern WA and N ID will have a better potential to become a bit more organized with the upper-level jet remaining along the MT/ID border supplying effective shear values of 40-50kts. With ample heating, we could be seeing CAPES returning between 500-1000 J/kg and a few cells capable of hail and strong wind gusts. Best guess at this time would be along and south of a line from Prichard, ID to La Crosse, WA. If you have outdoor plans, be prepared for another active weather day and have your plans in place to take shelter in the event a storm comes your way. SREF probabilities for severe storms are significantly less than the progs should for Sunday but cannot rule out a few of these stronger cells. /sb Tuesday through Sunday... The strong upper trof that is bringing strong thunderstorms to the area today will drift inland through early next week. By Tuesday, the trof axis will be N-S from central WA down through western Nevada and southern California. The flow around this feature brings the divergence aloft over Idaho and western Montana. This is a favorable setup for several rounds of moderate to heavy rainfall Tuesday through Thursday. This will be our main concern getting into midweek as heavy rain over the same areas could cause small stream and mainstem river flooding, particularly over the Idaho Panhandle. Rainfall amounts in excess of 1-2" is not out of the question with anomalously moist atmosphere and favorable dynamics. As the trof edges slowly to the east, the pressure gradient increases and winds increase out of the southwest. This is a bit alarming for eastern WA and the ID panhandle as thunderstorms are still in the forecast so any strong storms that develop could produce local gusty winds. This will be an active pattern through Thursday this week. Late in the week, the trof weakens and moves into the northern plains while another trof approaches out of the west. Between these two features will be a brief period of upper level ridging, allowing the region to dry out. By the weekend, temperatures will climb back into the 70s with just a few mountain showers possible. The extended forecast has more ridging in our future...meaning temperatures remaining warm, drying out, and rising mainstem rivers. /AB && .AVIATION... 18Z TAFS: STRONG THUNDERSTORMS POSSIBLE ACROSS EXTREME EASTERN WASHINGTON AND IDAHO PANHANDLE THIS AFTERNOON AND EVENING This afternoon and evening will feature active weather across the aviation area. Thunderstorms are starting to form across the basin and will continue to form eastward with time through the afternoon and into the early evening. Strongest thunderstorms with isolated severe wind gusts and moderate to large hail up to around 1 inch in diameter will be possible between 2100-0300Z. Favored areas for isolated severe thunderstorms will be from the Blue Mountains to the Central Panhandle Mountains, including the KLWS and KPUW TAF sites. Although confidence is less, Colville to Sandpoint to Spokane-Coeur d'Alene will also see a chance for strong thunderstorms. This activity will clear east this evening and scattered showers will remain possible through the overnight hours. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 47 68 47 66 48 61 / 60 60 40 30 40 80 Coeur d'Alene 48 68 48 65 48 56 / 80 60 40 40 50 90 Pullman 46 65 45 61 45 56 / 80 70 50 40 60 90 Lewiston 53 70 52 66 52 61 / 70 70 40 40 60 90 Colville 45 71 45 72 48 65 / 80 70 40 40 30 60 Sandpoint 49 68 49 66 49 57 / 80 70 50 50 50 90 Kellogg 48 65 48 61 49 53 / 80 80 50 50 70 90 Moses Lake 46 72 48 72 49 72 / 20 50 30 20 10 30 Wenatchee 47 69 49 70 51 68 / 30 60 30 20 10 20 Omak 47 71 48 71 50 71 / 50 60 40 40 10 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous Weather Outlook National Weather Service Spokane WA 611 AM PDT Sun May 17 2020 WAZ031>033-035>038-181315- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected through the afternoon and into this evening. Some thunderstorms are expected to become strong with isolated damaging wind gusts and hail up to the size of quarters possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers with embedded thunderstorms are also expected on Monday with brief heavy rain, gusty winds and small hail possible. In addition, a band of moderate to heavy rain may develop over extreme eastern Washington Tuesday night into Wednesday. Minor flooding and sharp rises on small streams will be possible. Minor debris flows or mud slides will be possible in steep terrain. IDZ001>004-026-027-181315- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected through the afternoon and into this evening. Some thunderstorms are expected to become strong with isolated damaging wind gusts and hail up to the size of quarters possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers with embedded thunderstorms are also expected on Monday with brief heavy rain, gusty winds and small hail possible. In addition, a band of moderate to heavy rain will develop tuesday night into Wednesday. Minor flooding on rivers and small streams will be possible, as well as debris flows or mud slides in steep terrain. WAZ034-041>044-181315- Moses Lake Area-Wenatchee Area-East Slopes Northern Cascades- Okanogan Valley-Waterville Plateau- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms containing heavy rain will increase the risk for flooding or debris flows near burn scars today. Flash flooding appears low as thunderstorms will be moving quickly. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Afternoon thunderstorms are expected on Monday. Burn scars will need to be monitored for flooding and debris flows. Storms will be slow moving but also not as wet as Sunday, so the potential for flash flooding still remains low.
Special Weather Statement
National Weather Service Spokane WA
135 PM PDT Sun May 17 2020
WAZ031>033-172115-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
135 PM PDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND
SOUTHEASTERN WHITMAN COUNTIES UNTIL 215 PM PDT...
At 134 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pomeroy, or 19 miles northeast of Dayton, moving northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pomeroy, Wawawai and Mayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4641 11772 4644 11772 4644 11774 4647 11774
4677 11735 4650 11715 4638 11767
TIME...MOT...LOC 2034Z 226DEG 37KT 4647 11762
SBSpecial Weather Statement National Weather Service Spokane WA 207 PM PDT Sun May 17 2020 WAZ032-033-172145- Washington Palouse WA-Lower Garfield and Asotin Counties WA- 207 PM PDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND CENTRAL WHITMAN COUNTIES UNTIL 245 PM PDT... At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Pomeroy, or 24 miles west of Pullman, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Endicott and Dusty. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4663 11766 4663 11775 4699 11773 4689 11742 TIME...MOT...LOC 2106Z 198DEG 25KT 4668 11768 SB
Special Weather Statement National Weather Service Spokane WA 240 PM PDT Sun May 17 2020 WAZ033-172230- Washington Palouse WA- 240 PM PDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITMAN COUNTY UNTIL 330 PM PDT... At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near Colfax, or 16 miles northwest of Pullman, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colfax, Steptoe and Diamond. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4680 11749 4684 11754 4714 11733 4696 11711 TIME...MOT...LOC 2140Z 215DEG 27KT 4686 11745 SB
Special Weather Statement National Weather Service Spokane WA 329 PM PDT Sun May 17 2020 IDZ003-004-WAZ033-172315- Central Panhandle Mountains ID-Idaho Palouse ID- Washington Palouse WA- 329 PM PDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WESTERN BENEWAH AND EASTERN WHITMAN COUNTIES UNTIL 415 PM PDT... At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Potlatch, or 23 miles north of Pullman, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Plummer, Farmington, Tensed and Belmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4702 11717 4706 11721 4736 11689 4718 11663 TIME...MOT...LOC 2228Z 232DEG 27KT 4707 11712 SB
Special Weather Statement National Weather Service Spokane WA 357 PM PDT Sun May 17 2020 WAZ036-037-172345- Spokane Area WA-Northeast Mountains WA- 357 PM PDT Sun May 17 2020 ...SPECIAL WEATHER STATEMENT... At 357 PM PDT, Doppler radar was tracking a strong thunderstorm near Cheney, moving north at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Spokane, Spokane Valley, Cheney, Airway Heights, Medical Lake, Nine Mile Falls, Millwood, Fairwood, Country Homes, Suncrest, Town And Country, Fairchild AFB, Mead, Dishman, Four Lakes, Marshall, Colbert and Deep Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4743 11749 4749 11774 4791 11765 4780 11716 TIME...MOT...LOC 2257Z 196DEG 30KT 4755 11759 MF
The Spokane radar (KOTX), 117 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Idaho Department of Environmental Quality rainfall gauge measured 0.43 in one hour.
The Lewiston Tribune reported that heavy rainfall resulted in mud and water flowing over Highway US-95, south of Moscow. Water and areas of mud were transported from nearby cropland.
Heavy rainfall in thunderstorms produced flooding in a field and basement in Moscow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896235, 896233, 896249.